MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 09/01/2011
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2011 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2011, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection and removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Additional Manufacturer Narrative
H6: updated investigation findings code and health effect - impact code.Conclusion remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2011: (b)(6) medical center, (b)(6), md, facs, rpvi, operative report.Preoperative diagnosis: upper abdominal incisional hernia implant procedure: incisional hernia repair with gore dual mesh.[implant: gore® dualmesh® plus biomaterial, 06782132 /1dlmcp03, 10cm x 15cm x 1mm, thick, oval] implant date: (b)(6), 2011 (hospitalization dates unknown) ¿ (b)(6) medical center, (b)(6), md, facs, rpvi, operative report.Postoperative diagnosis: upper abdominal incisional hernia.Anesthesia: general.Implant: dualmesh plus.Blood loss: nil.Complications: none ¿ wound classification: [not provided] ¿ procedure: ¿the patient was taken to the operating room and given general anesthesia.The abdomen was prepped with duraprep and draped in a sterile manner.An incision was made to the upper aspect of the fascia where the previously placed sutures were identified.Most of these sutures appear to be totally intact end the hernia was actually above this level.The incision was extended cephalad several cm and the defect was fairly small.Adhesions were taken down from the abdominal cavity, and a piece of gore dual mesh would utilize to repair the defect.This was done in a tension free manner.The 1 mm dual mesh was cut to the size of the defect, which was approximately 8 cm in length and 3 cm wide.At this point, the sutures were secured and no abnormalities were appreciated.The subcutaneous tissues were irrigated, and the wound closed with interrupted 2 -0 vicryl suture and staples for the skin edges.Sterile dressings were applied.There were no complications.¿ ¿ implant sticker: not provided.Explant preoperative complaints: ¿ (b)(6) 2011: (b)(6) medical center, (b)(6), md, facs, rpvi, operative report.Preoperative diagnosis: nonhealing wound abdominal with chronically infected abdominal wall mesh.Incisional hernia.Explant procedure: excision of abdominal wall mesh with repair of incisional hernia using alloderm mesh.Explant date: (b)(6), 2011 (hospitalization dates unknown) ¿ (b)(6) medical center, (b)(6), md, facs, rpvi, operative report.Postoperative diagnosis: nonhealing wound abdominal with chronically infected abdominal wall mesh.Incisional hernia.Anesthesia: general.Implant: alloderm mesh.Blood loss: nil.Complications: none ¿ wound classification: [not provided] ¿ procedure: ¿the patient was taken to the operating room and given general anesthesia.The abdomen is prepped with betadine and draped in a sterile manner.An upper midline incision was made with an elliptical incision around the area of inflammatory tissue and the epigastric region.Dissection carried down to the subcutaneous tissues and the peritoneal cavity was entered above the level of the previously placed mesh.Using electrocautery and sharp dissection, this area was dissected free and the entire abdominal wall, including the mesh was completely removed and explanted.There was no bowel involvement and no evidence for any fistula or bowel injury.All inflamed tissue was completely removed.The fascial edges were freshened and a piece of alloderm graft mesh by lifecell was then utilized to repair the fascial defect.This was carried out with interrupted 0 prolene sutures in a vertical mattress manner.The subcutaneous tissues were then irrigated and closed with 3-0 vicryl suture.Staples were used for the skin edges and sterile dressings were applied.There were no complications.Instrument, needle and lap count were all correct.¿ ¿ pathology: ¿specimen: mass, abd wall ¿ inflammatory.Clinical history: non-healing abd wound; exc of non-healing abd wound and mesh abd wall with repair of incisional hernia.Diagnosis: abdominal wall mass, resection: surgical mesh material associated with extensive suppurative inflammation with abscess formation and acutely inflamed granulation tissue.Cutaneous ulcer.¿ ¿gross description: container label: (b)(6),(b)(6)1963, abd.Wall inflammatory mass.Received in formalin is one portion of skin measuring 12.0 x 6.5 x 4.5 cm.A skin ellipse attached measuring 7.3 x 2.5cm and an adhesed area with lesion measuring 1.3 x 0.5cm; sectioning reveals yellowish, tan cavity with blood and brown material; five cassettes.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
vanessa rodriguez
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key14437581
Report Number3003910212-2022-01359
Device Sequence Number5029254
Product Code FTL
UDI-Device Identifier00733132601103
UDI-Public00733132601103
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2011
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2012
Device Model Number1DLMCP03
Device Catalogue Number1DLMCP03
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/12/2022
Supplement Date Received by Manufacturer07/07/2022
08/30/2022
08/30/2022
Initial Report FDA Received Date05/19/2022
Supplement Report FDA Received Date07/08/2022
09/06/2022
02/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/26/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age48 YR
Patient SexUnknown